Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 49, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2001, 3:06 PM EDT for Macomb County, Wayne County, Michigan. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 3:06 PM EDT (19:06 UTC)
- Expired
- Jul 4, 2001, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Macomb County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 45 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:30 PM EDT | Thunderstorm Wind 50 E | Detroit, MI | Power lines blown down. |
| Jul 4, 3:50 PM EDT | Thunderstorm Wind 50 E | Detroit, MI | Large tree limbs blown down. |
| Jul 4, 3:50 PM EDT | Thunderstorm Wind 50 E | Grosse Pt Park, MI | Power lines blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
174
WUUS53 KDTX 041906
SVRDTX
MIC099-163-041945-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
306 PM EDT WED JUL 4 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACOMB COUNTY IN SOUTHEAST MICHIGAN
WAYNE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 345 PM EDT
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HIGHLAND PARK...OR 10
MILES SOUTHEAST OF PONTIAC...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHLAND PARK AT 320 PM EDT
DOWNTOWN DETROIT AT 330 PM EDT
BELLE ISLE...GROSSE POINTE AT 335 PM EDT
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4250 8307 4243 8311 4243 8323 4228 8311
4237 8286
OKEEFE JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:05 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 4, 11:05 AM EDT, 4 hours 1 minute before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1105 AM EDT WED JUL 4 2001 TOUGH CALL ON SEVERE POTENTIAL THIS AFTERNOON. IF ALL INGREDIENTS COME TOGETHER...THEN SEVERE THREAT COULD BE REALIZED. 12Z RUN OF THE MESOETA CONSISTENT WITH 06Z RUN IN BRINGING PRE-FRONTAL TROUGH ACROSS CWA THIS AFTERNOON. NARROW RIBBON OF INSTABILITY IN ALIGNMENT WITH THETA-E RIDGE AND SURFACE CONVERGENCE...ARGUES FOR SCATTERED POPS THIS AFTERNOON ALONG AND SOUTH OF I 69. MODIFIED DTX SOUNDING YIELDS ABOUT 2500 J/KG ON A MODEST 77/64...WITH IN EXCESS OF 3000 J/KG SHOULD CLOUDS CLEAR AND TEMPS PUSH INTO THE LOW 80S. AM EXPECTING TO SEE SOME CLEARING ACROSS FAR SOUTHEAST THIS AFTERNOON...SO CAPES PUSHING 3000 J/KG NOT OUT OF THE QUESTION. IN THE MEANTIME...DRIER AIR WILL BE RUSHING IN ALOFT. CONSEQUENCES OF DRY AIR INTRUSION MAY BE TO ENHANCE SEVERE THREAT BRIEFLY...BEFORE DRY AIR QUASHES FURTHER CONVECTIVE DEVELOPMENT. ALL AND ALL...WILL PEG SEVERE CHANCES THIS AFTERNOON AS SLIGHT...WITH TWIN THREATS OF HAIL TO ONE INCH AND WIND GUSTS TO 70 MPH. THE THREAT WILL BE CONFINED ALONG AND SOUTH OF I 69...BETWEEN NOON AND 4 PM. FOR SAGINAW VALLEY AND THUMB...SHOULD BE A VERY NICE JULY FOURTH AFTERNOON...WITH PARTLY SUNNY SKIES AND PRECIP THREAT OVER. .DTX...NONE. OKEEFE
In the hours before
Special weather statement, Jul 4, 11:08 AM EDT, 3 hours 58 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-042000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1108 AM EDT WED JUL 4 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ALONG AND SOUTH OF I 69. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE REQUIRED. A COLD FRONT WILL SWEEP ACROSS SOUTHEAST LOWER MICHIGAN THIS AFTERNOON BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS. A NUMBER OF ATMOSPHERIC CONDITIONS NEED TO COME TOGETHER THIS AFTERNOON FOR SEVERE THUNDERSTORMS TO DEVELOP. SHOULD THESE CONDITIONS MATERIALIZE...THEN THE THREAT OF SCATTERED SEVERE THUNDERSTORMS WILL EXIST FOR A PORTION OF SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. SEVERE STORMS WILL MOVE SOUTHEAST AT 35 MPH. THE SEVERE THREAT WILL EXIST ALONG AND SOUTH OF I 69 UNTIL 4 PM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE MOST UP TO DATE WEATHER INFORMATION. OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:07 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 38 min |
| Jul 4, 1:53 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 52 min |
| Jul 4, 2:03 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 42 min |
| Jul 4, 2:16 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 44 min |
| Jul 4, 2:58 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 47 min |
| Jul 4, 3:42 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.